Background: Pleuro-pulmonary inflammatory fibrotic syndrome is a rare but recognised complication of dopamine agonist (DA) therapy in Parkinsons disease. Here, we describe a case of asymptomatic pulmonary fibrosis, presumed secondary to DA therapy, in a patient treated with cabergoline for an invasive macroprolactinoma.
Case report: A 47-year-old previously fit man was admitted as an emergency with a 3 days history of headache followed by collapse. On arrival at hospital he had clinical features of meningism and was hypotensive and tachycardic. A CT scan revealed a large pituitary mass (4×6 cm), but without evidence of haemorrhage. Lumbar puncture was consistent with aseptic meningitis. He was transferred urgently to our neurosurgical unit. On arrival, his clinical condition had stabilized. An urgent MRI scan confirmed an invasive pituitary macroadenoma. Endocrine profiling revealed marked hyperprolactinaemia (134 455 mU/l NR 45‐375), central hypogonadism, central hypothyroidism and partial ACTH deficiency. He was medically managed with sequentially titrated doses of cabergoline (up to a maximum of 4.5 mg per week), and his hypopituitarism was corrected. Serum prolactin levels fell to 713 mU/l and serial MRI confirmed significant tumour involution.
Given the requirement for relatively high dose cabergoline therapy, and bearing in mind recent concerns regarding DA-induced fibrotic disorders, the patient underwent routine echocardiography (normal), chest radiography (normal) and pulmonary function testing. The latter revealed an FEV1 of 2.68 (74% predicted), FEV1/FVC ratio of 58%, and a reduced transfer factor of 66% (80% predicted). Subsequent high resolution chest CT identified significant mid- and lower-zone opacification and honeycombing consistent with fibrosis. Investigations failed to identify any other predisposing factors for pulmonary fibrosis.
Conclusion: Screening for pulmonary as well as cardiac valvular fibrosis should be considered in patients receiving relatively high dose DA therapy for the treatment of hyperprolactinaemia.